Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 78, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 27, 2020, 9:43 PM CDT for Kinney County, Uvalde County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2020, 9:43 PM CDT (02:43 UTC)
- Expired
- Apr 27, 2020, 10:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kinney County, TX, Uvalde County, TX
The radar
The Laughlin AFB radar (KDFX), 37 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2136 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
692 WUUS54 KEWX 280243 SVREWX TXC271-463-280345- /O.NEW.KEWX.SV.W.0078.200428T0243Z-200428T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Austin/San Antonio TX 943 PM CDT Mon Apr 27 2020 The National Weather Service in Austin San Antonio has issued a * Severe Thunderstorm Warning for... Southeastern Kinney County in south central Texas... Southwestern Uvalde County in south central Texas... * Until 1045 PM CDT. * At 943 PM CDT, severe thunderstorms were located along a line extending from 7 miles west of Laguna to near Dabney, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Uvalde, Uvalde Estates, Laguna, Dabney, Blewett and Cline. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2946 9968 2909 9972 2909 10025 2950 10017 TIME...MOT...LOC 0243Z 287DEG 34KT 2941 10012 2915 10018 HAIL...0.75IN WIND...60MPH $$ MO
3 follow-up statements
006
WWUS54 KEWX 280259
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
959 PM CDT Mon Apr 27 2020
TXC271-463-280345-
/O.CON.KEWX.SV.W.0078.000000T0000Z-200428T0345Z/
Kinney TX-Uvalde TX-
959 PM CDT Mon Apr 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN KINNEY AND SOUTHWESTERN UVALDE COUNTIES...
At 959 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Laguna to near Blewett, moving
east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Uvalde, Uvalde Estates, Laguna, Dabney, Blewett and Cline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing destructive winds. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
&&
LAT...LON 2946 9968 2909 9972 2909 10025 2950 10017
TIME...MOT...LOC 0259Z 288DEG 41KT 2933 9994 2912 9998
HAIL...0.75IN
WIND...70MPH
$$
MO570 WWUS54 KEWX 280311 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 1011 PM CDT Mon Apr 27 2020 TXC271-463-280345- /O.CON.KEWX.SV.W.0078.000000T0000Z-200428T0345Z/ Kinney TX-Uvalde TX- 1011 PM CDT Mon Apr 27 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR SOUTHEASTERN KINNEY AND SOUTHWESTERN UVALDE COUNTIES... At 1011 PM CDT, severe thunderstorms were located along a line extending from 6 miles northwest of Uvalde to near Washer, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Uvalde, Uvalde Estates, Laguna, Dabney, Blewett and Cline. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2946 9968 2909 9972 2909 10025 2948 10000 TIME...MOT...LOC 0311Z 287DEG 34KT 2930 9983 2909 9987 HAIL...0.75IN WIND...60MPH $$ MO
816
WWUS54 KEWX 280339
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1039 PM CDT Mon Apr 27 2020
TXC271-463-280348-
/O.EXP.KEWX.SV.W.0078.000000T0000Z-200428T0345Z/
Kinney TX-Uvalde TX-
1039 PM CDT Mon Apr 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KINNEY AND
SOUTHWESTERN UVALDE COUNTIES WILL EXPIRE AT 1045 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. Gusty winds up to
45 mph will remain possible through 1045 pm CDT for people living
south and east of the town of Uvalde.
LAT...LON 2946 9968 2909 9972 2909 10025 2948 10000
TIME...MOT...LOC 0338Z 287DEG 34KT 2916 9932 2895 9936
$$
MOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 9:22 PM CDT, 21 minutes earlier.
Area forecast discussion, Apr 27, 9:22 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 922 PM CDT Mon Apr 27 2020 .UPDATE... Quick update to boost PoPs along the Rio Grande Plains due to the strong storm that has produced 67 knots/77 mph winds in Del Rio. The storm is working to the east and southeast currently across Kinney County. Models do show this storm generally weakening through the next 2-3 hours as it moves towards the Uvalde area. The environment further to the east is more capped hence the weakening shown in the models. In addition have upped the surface wind gusts across much of the area. Winds are gusting out of the south and southeast anywhere between 15 and 25 mph. Winds should decrease slightly overnight, but remain elevated. Otherwise the ongoing forecast is in decent shape. && .PREV DISCUSSION... /ISSUED 632 PM CDT Mon Apr 27 2020/ AVIATION... VFR skies continue this afternoon across South Central Texas, although high clouds from the anvils across West Texas and the Mexican mountains has begun to spread across the area. These storms have generally been staying rooted on the mountains and look to stay away from DRT. That said, have maintained VCTS through 03z as some models do develop storms around DRT through the evening. With moist southerly flow in place overnight low clouds will return tonight with MVFR for the I-35 terminals by 05z and IFR by 09z. DRT could also see a brief window of MVFR cigs beginning at 12z. All terminals will begin to improve between 16z and 18z. Some patchy fog is possible in the AM, but think that winds will stay up enough to prevent any significant drops in visibility. The most likely terminal to be impacted by any visibility restrictions will be SAT/SSF. VFR returns for Tuesday afternoon with more windy southeast winds. PREV DISCUSSION... /ISSUED 232 PM CDT Mon Apr 27 2020/ SHORT TERM (Tonight through Tuesday Night)... Southeast winds have strengthened in response to a tightening pressure gradient at the surface. Water vapor imagery shows a shortwave currently traversing Oklahoma but convection associated with this feature will stay well to the north of the area. Hi-res model guidance is suggesting that convection will fire along the dryline out west today around 20-22Z. Specifically over the Trans Pecos and Northern Mexico. This activity could become strong to severe given ~3500+ J/kg MUCAPE and efficient boundary layer heating leading to steep lapse rates. Only limiting factor will be a cap that is currently in place. Model soundings project that this cap will be almost completely be eroded by peak heating today. Throughout the evening hours, look for this activity to work it's way into Val Verde county. If a strong to severe storm were to make it, would most likely be isolated in nature with the main threats being strong winds and large hail. Consensus among the hi-res guidance is that these storms will be on the downward trend as they make their way into our region. A few of the members continue this convection over the Hill Country and as far as Bexar County. Given that these are outliers, left mention of precip for those areas. Will need to monitor future trends once models initialize with whatever ends up firing out west. With the continued return of moisture, fog development is possible but mostly for the interior Hill Country tonight. Dewpoints will be plenty moist but winds remaining near 10 knots overnight will impede any widespread fog development. Very warm and muggy night in store for South Central Texas with overnight lows running 10+ degrees above normal in most places. Mostly cloudy skies to start off Tuesday and will warm up to upper 80s to low 90s for most of the area and the mid 90s along the Rio Grande. Skies will gradually clear from west to east throughout the day. Some low POPs in for eastern areas with the possibility of some streamer showers. This activity could be more widespread than currently indicated in the forecast from sufficient daytime heating and a moist airmass in place but current guidance suggests eastern areas have the better chance. LONG TERM (Wednesday through Monday)... An upper level trough will bring a cold front through South Central Texas Wednesday. The front will be near our northern border at the start of this period Wednesday morning. There will be convection along the front moving into the eastern half of our CWA. SPC has included part of our area in the Marginal to Enhanced risk areas. The Marginal risk will be east of a line from Kerrville to San Antonio to Karnes City. The Slight risk will be east of a line from Llano to Kyle to Schulenburg. The Enhanced risk will be over the extreme northern parts of Burnet and Williamson Counties. Model soundings show steep mid-level lapse rates, with CAPE values approaching 2000 j/kg, and deep layer wind shear near 40 kts. This will make for strong to severe storms with damaging wind gusts and large hail the most likely threats. The front should be through the CWA by around noon and convection should end quickly once the front is through. After this front moves through dry weather will settle over the region. Temperatures will warm through the end of the week and stay high through the end of the forecast. By Saturday highs will be in the 90s across most of the CWA with some triple digits over the Rio Grande Plains. Temperatures will stay at about that level through Monday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 87 71 88 69 82 / 0 10 10 30 20 Austin Bergstrom Intl Airport 88 71 87 68 83 / 0 10 10 30 30 New Braunfels Muni Airport 90 71 88 68 84 / 0 10 10 20 20 Burnet Muni Airport 85 68 86 66 81 / 0 10 10 30 10 Del Rio Intl Airport 92 70 94 69 91 / 20 40 - - 10 Georgetown Muni Airport 86 71 86 67 81 / 0 10 10 40 20 Hondo Muni Airport 91 72 91 68 89 / 0 10 10 10 10 San Marcos Muni Airport 88 71 88 67 84 / 0 10 10 30 20 La Grange - Fayette Regional 85 72 86 69 85 / 0 10 20 40 40 San Antonio Intl Airport 88 72 89 69 86 / 0 10 10 20 20 Stinson Muni Airport 88 73 90 69 86 / 0 10 10 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Treadway Long-Term...Oaks
Hazardous weather outlook, Apr 27, 3:50 AM CDT, 17 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 350 AM CDT Mon Apr 27 2020 TXZ171>173-183>194-202>209-217>225-228-281000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 350 AM CDT Mon Apr 27 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. One or two strong to severe thunderstorms are possible across Val Verde county this evening. Damaging winds and hail are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few strong to severe thunderstorms are possible along and northeast of a Kerrville to San Antonio to Cuero line Tuesday night into Wednesday morning. Large hail and damaging winds are the main threats. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 27, 7:38 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
738 PM CDT Mon Apr 27 2020
TXZ183-280130-
Val Verde TX-
738 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
830 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shumla, or 10 miles east of Langtry, moving east at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Comstock, Lake View, Amistad Village, Black Brush Point, Amistad
Acres, Seminole Canyon State Park, Shumla, Box Canyon, Diablo East,
Long Point, Governors Landing, Devils Shores, Pafford Crossing, Pecos
River Boat Ramp, San Pedro Canyon, Rough Canyon Recreation Area,
Spur 406 Campground, Rock Quarry Campground, Salem Point, and Devils
River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2990 10144 2979 10084 2940 10096 2955 10125
2958 10124 2963 10126 2962 10128 2958 10128
2958 10131 2965 10130 2966 10135 2965 10136
2970 10137 2975 10142 2977 10140 2975 10144
2979 10146 2978 10149
TIME...MOT...LOC 0037Z 286DEG 34KT 2976 10140
BFSpecial weather statement, Apr 27, 8:26 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
826 PM CDT Mon Apr 27 2020
TXZ183-184-202-280215-
Kinney TX-Val Verde TX-Edwards TX-
826 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY...SOUTHWESTERN
EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 915 PM CDT...
At 825 PM CDT, Doppler radar was tracking a strong thunderstorm near
Governors Landing, or 13 miles southeast of Comstock, moving
southeast at 35 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Del Rio, Lake View, Laughlin AFB, Alamo Village, Carta Valley,
Cienegas Terrace, Amistad Village, Black Brush Point, Amanda, Val
Verde Park, Standart, Diablo East, Long Point, Governors Landing,
Kickapoo Cavern State Park, 277 South Boat Ramp, 277 North
Campground, Rough Canyon Recreation Area, Spur 406 Campground and
Rock Quarry Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2986 10091 2977 10030 2938 10039 2911 10069
2917 10078 2920 10077 2926 10081 2928 10087
2931 10089 2933 10094 2935 10095 2936 10100
2944 10106 2946 10106 2947 10115 2949 10116
TIME...MOT...LOC 0125Z 302DEG 30KT 2953 10104
MOLocal storm report, Apr 27, 8:42 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
842 PM CDT MON APR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST 3 SSE LAKE VIEW 29.42N 100.92W
04/27/2020 E60 MPH VAL VERDE TX PUBLIC
PUBLIC REPORT OF SUSTAINED 60 MPH WINDS WITH
HIGHER GUSTS FROM THEIR PRIVATE WEATHER
STATION.
&&
AATLocal storm report, Apr 27, 8:44 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 PM CDT MON APR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND DMG 1 N DEL RIO 29.38N 100.90W
04/27/2020 VAL VERDE TX PUBLIC
MPING REPORT OF 1-INCH TREE LIMBS BROKEN AND
SHINGLES BLOWN OFF OF A HOME.
&&
AATLocal storm report, Apr 27, 8:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
846 PM CDT MON APR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 2 WNW DEL RIO 29.37N 100.92W
04/27/2020 E77 MPH VAL VERDE TX ASOS
77 MPH WIND GUST (67 KNOTS) REPORTED AT THE
DEL RIO INTERNATIONAL AIRPORT.
&&
AATLocal storm report, Apr 27, 9:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
937 PM CDT MON APR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG 3 NNW DEL RIO 29.40N 100.91W
04/27/2020 VAL VERDE TX PUBLIC
PICTURES OF A FEW TREES DOWN...A LARGE
SECTION OF BACKYARD FENCE MISSING...AND AN
OUTDOOR SHED BLOW OVER SHARED VIA SOCIAL
MEDIA. REPORTS OF POWER OUTAGES AROUND DEL
RIO. TIME ESTIMATED VIA RADAR.
&&
AATThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:38 PM CDT | Special Weather Statement | EWX | Val Verde | 52 min |
| Apr 27, 8:26 PM CDT | Special Weather Statement | EWX | Kinney | 49 min |
| Apr 27, 8:36 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 54 min |
| Apr 27, 8:52 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Maverick, Val Verde | 68 min |
| Apr 27, 10:08 PM CDT | Special Weather Statement | EWX | Zavala | 37 min |
| Apr 27, 10:27 PM CDT | Special Weather Statement | EWX | Medina, Zavala | 48 min |
| Apr 27, 11:06 PM CDT | Special Weather Statement | EWX | Frio | 39 min |
| Apr 27, 11:08 PM CDT | Special Weather Statement | EWX | Dimmit | 52 min |
| Apr 27, 11:45 PM CDT | Special Weather Statement | EWX | Atascosa | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.